Today, heroin is more dangerous than ever. It has become one of the worst epidemics to hit small town America with places in the New England states being hit the hardest. Heroin overdoses have already reached record highs, and now new strains of heroin threaten to take the numbers to a new level. There have been reports of heroin mixed with other drugs that have taken over 80 lives. Police and emergency medical staff are issuing warnings about heroin laced with fentanyl, and the combination is almost always deadly.
The heroin epidemic comes at a time when prescription drugs are spiking in America. The government has cracked down on prescriptions for painkillers and the like, so people turned to a cheaper alternative: heroin. Fentanyl-laced heroin is a new danger in the New England states; hundreds of lives were lost due to overdose. Drug Enforcement Agency felt it necessary to put out a warning to first-responders about the dangers of fentanyl. The narcotic could be absorbed through the skin. Product logos, such as “Bud Light” and “TheraFlu” were stamped on the combined drugs for marketing purposes (much like ecstasy).
So, a heroin problem is suspected, what do I look for? Parents have been very good at opening up their mouths on drugs. Unfortunately, many of them wait until it is too late – until their child is neck deep in the addiction or even killed because of it. However, there are multiple signs to look for if a drug problem is suspected. Teenagers are the most affected by these problems; knowing what to look for might just save their lives.
Heroin Use Explained
Heroin can be taken a multitude of ways, including smoking, injecting, and snorting. Teens who continuously wear long sleeves could be hiding the red marks from needles on their arms. If their hygiene has changed for the worst, such as not showering as often or wearing the same clothes for days at a time, there might be something terribly wrong. If they are under the influence, their pupils will dilate. They also might display flu-like symptoms, making you believe it is nothing more than that. Pay attention – the problem could be something else. Achy muscles, puffy eyes, exhaustion, and moodiness (for some, typical teenage behavior) can all be a sign of a darker issue.
If they are doing it in their rooms, there are several things you will find. Small items for burning, like bottle caps, small bags, straws, bottled water, lighters, spoons – some are things you would not think twice about, but they could all be signs of a heroin problem. Look under their beds, in drawers, in their shoes, in their pockets. Eventually you will find what you are looking for if your child has a drug problem.
Heroin has changed over the last year. One of the most dangerous things to realize about a heroin addiction is there is no guarantee that what an addict is putting in their body is pure heroin. The more they buy, the higher their chances of obtaining something contaminated with something else, like Fentanyl. Addicts who are used to putting a certain amount of the drug in their systems are the most at risk. As stated before, they are unaware of how much fentanyl could be in their dose. Only a small amount is needed to be fatal. The overdoses resulting from the combined drugs threaten to increase the death count to the hundreds. And with reports of pure fentanyl being sold as heroin in Vermont, the number might be well into the thousands.
Parents: pay attention to your children. Do not be afraid to confront them. If you know a child who has a problem, or hear about one who might, speak with their parents. Give them the chance to save a life.